Computational Economics

, Volume 53, Issue 2, pp 697–707 | Cite as

A Numerical Algorithm for the Coupled PDEs Control Problem

  • Gonglin YuanEmail author
  • Xiangrong Li


For the coupled PDE control problem, at time \(t_i\) with the ith point, the standard algorithm will first obtain the two space variables \((z_i,v_i)\) and then obtain the control variables \((\varsigma _i^{opt},\mu _i^{opt})\) from the given initial points \((\varsigma _i^0,\mu _i^0)\). How many points i are determined by the facts of the case? We usually believe that the largest i defined by n is big because the small step size \(\tau =\frac{T-t_0}{n}\) will generate a good approximation, where T denotes the terminal time. Thus, the solution process is very tedious, and much CPU time is required. In this paper, we present a new method to overcome this drawback. This presented method, which fully utilizes the first-order conditions, simultaneously considers the two space variables \((z_i,v_i)\) and the control variables \((\varsigma _i^{opt},\mu _i^{opt})\) with \(t_i\) at i. The computational complexity of the new algorithm is \(O(N^3)\), whereas that of the normal algorithm is \(O(N^3+N^3K)\). The performance of the proposed algorithm is tested using an example.


PDE control Zero-sum game Markov chain Computational complexity 

Mathematics Subject Classification

60J10 91G80 


  1. Adlakha, S., Johari, R., Weintraub, G.Y., & Goldsmith, A. (2008) Oblivious equilibrium for general stochastic games with unbounded costs. In IEEE Conference on Decision and Control (CDC).Google Scholar
  2. Basar, T., & Bernhard, P. (1991).\(H_\infty \)-Optimal control and related minimax problems. Boston: Birkhäuser.Google Scholar
  3. Bewley, T., & Kohlberg, E. (1976). The asymptotic theory of stochastic games. Mathematics of Operations Research, 1, 197–208.CrossRefGoogle Scholar
  4. Bewley, T., & Kohlberg, E. (1976). The asymptotic solution of a recursion equation occurring in stochastic games. Mathematics of Operations Research, 1, 321–336.CrossRefGoogle Scholar
  5. Fleming, W. H., & McEneaney, W. M. (1995). Risk-sensitive control on an infinite time horizon. SIAM Journal on Control and Optimization, 33, 1881–1915.CrossRefGoogle Scholar
  6. Kushner, H. J. (2002). Numerical approximations for stochastic differential games. SIAM Journal on Control and Optimization, 41, 457–486.CrossRefGoogle Scholar
  7. Laraki, R. (2002). Repeated games with lack of information on one side: the dual differential approach. Mathematics of Operations Research, 22, 419–440.CrossRefGoogle Scholar
  8. Raghvan, T. E. S., & Filar, J. A. (1991). Algorithms for stochastic games: A survey. Z. Oper. Res., 35, 437–472.Google Scholar
  9. Shapley, L. S. (1953). Stochastic games. Proceedings of the National Academy of Sciences, 39, 1095–1100.CrossRefGoogle Scholar
  10. Sorin, S. (1984). Big match with lack of information on one side (part 1). International Journal of Game Theory, 13, 201–255.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.College of Mathematics and Information ScienceGuangxi UniversityNanningPeople’s Republic of China

Personalised recommendations